|help with my anti-hiv drugs lebanon
Feb 15, 2007
Dear Dr. Bob, First I would like to say that your forum is helpful in so many ways. It was one week ago that i learned the dramatic news of being HIV+ and I am pretty sure you felt at one point what I am feeling right now. But somehow im finding the power in myself to stay strong. I am located in Lebanon (I am sure you heard a lot about it since several people contacted you from here before) To rap it up i've been doing a research on hiv and come into a very confusing question that i should answer with your help. I learned that there is two schools in HIV treatment "hit it early hit it hard" and the other school is "wait until the CD4 is below 250-350 marge" I did my viral load test and CD4 and waiting for the results but I am sure that my cd4 is high and my VL is low given that I know the date of my infection and it wasn't long time ago (september 06) I know it is a tough question . but to help you more i learned that the only available anti-hiv drugs in lebanon are retrovir(zidovudine), nevirapine(viramune) and saquinavir. I learned that these are the first anti-hiv drugs used and they are old and have serious side effects like liver problem. nausea and skin rash.. what do you think doctor? should i start the medication even if my cd4 is high and vl is low? or should i start the medication given that as they say the HIV causes the most of damage to your immune system at the beginning. PLEASE HELP ME
Response from Dr. Frascino
I'm sorry to hear about your recent HIV diagnosis; however, I'm encouraged by your efforts to "stay strong," get informed and be involved in your treatment decisions!
I'm not surprised you have uncovered differing and confusing opinions on exactly when to begin HAART (highly active antiretroviral therapy). HIV disease is a relatively new illness and our treatment options have continued to evolve over recent years. For most infectious diseases, the "hit early, hit hard" mantra makes the most sense. However, with HIV our treatment is not curative. Consequently, we must balance the beneficial effects of controlling viral replication and preserving CD4 cell count with the short- and long-term drug side effects and toxicities. Consequently the mantra becomes "hit wisely." Over recent years, it has been determined that if we let the CD4 count fall below the 250 range, we have less chance for immune reconstitution and the patient has a greater risk of opportunistic complications. We also continue to learn more about unanticipated long-term side effects/toxicities, such as lipohypertrophy, lipoatrophy, heart disease, metabolic abnormalities, etc. Most current guidelines suggest beginning HAART when the CD4 cell count falls consistently into the 250-350 range. However, with several new drugs that have recently been approved and others in the pipeline, it is possible those recommendations may eventually change if these newer agents have fewer side effects/toxicities. Considering your current situation of relatively recent infection, presumed high CD4 count and low viral load and limited access to antiretroviral drugs, I would suggest you hold off on treatment for now, but continue to monitor your CD4 count and viral load every three to four months. I would also encourage you to work closely with an HIV/AIDS physician specialist. Should treatment become necessary, the specialist may have access to ongoing clinical trials or expanded-access programs for the new antiretroviral drugs.
Stay tuned to The Body. We'll keep you updated on new treatment guidelines as they evolve.
strange, but true
HIV Testing period
- HIV Test After Blowjob From A Prostitute
- Burning Red Spots After Rubbing Penis Worried I Have HIV
- Itchy Balls After Oral Sex Hooker Does It Mean I Have HIV
- Itchy Rash After Masturbation Sign Of HIV AIDS
- Jock Itch After Sex With Hooker Condom Broke Sign Of HIV AIDS
- White Tongue After Vaginal Sex Without Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.